Pennsylvania, 2014

Winter Storm in Pennsylvania, January 2 to 3, 2014

January 2 to 3, 2014 · NWS BGM · 8 events in 8 counties and zones

A stalled frontal boundary across central New York resulted in light to moderate snowfall across the northern tier of Pennsylvania after midnight on Thursday, January 2nd. This snow intensified and dropped south into northeast Pennsylvania during the morning hours of Thursday, January 2nd as a low pressure system tracked through the Ohio Valley and re-developed off of the eastern seaboard.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stalled frontal boundary across central New York resulted in light to moderate snowfall across the northern tier of Pennsylvania after midnight on Thursday, January 2nd. This snow intensified and dropped south into northeast Pennsylvania during the morning hours of Thursday, January 2nd as a low pressure system tracked through the Ohio Valley and re-developed off of the eastern seaboard. The highest snowfall totals occurred across the northern tier of Pennsylvania with a couple of 12 inch reports in Bradford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 2, 1:06 AM EST, 54 minutes earlier.

Area forecast discussion, Jan 2, 1:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 AM EST THU JAN 2 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS TO THE LOWER
OHIO VALLEY TONIGHT...ACROSS VIRGINIA THURSDAY AND EVENTUALLY OFF
THE MID ATLANTIC COAST BY FRIDAY MORNING. THIS LOW WILL STRENGTHEN
INTO A SIGNIFICANT WINTER STORM AND SPREAD ACCUMULATING SNOWS
ACROSS CENTRAL NEW YORK TONIGHT AND ACROSS NORTHEAST PENNSYLVANIA
THURSDAY. THE SNOW WILL BE HEAVY AT TIMES THURSDAY AFTERNOON AND
NIGHT BEFORE TAPERING OFF TO SNOW SHOWERS FRIDAY MORNING. ARCTIC
AIR WILL FOLLOW THIS STORM ON STRONG NORTHERLY WINDS THURSDAY
NIGHT AND FRIDAY MORNING. THE WINDS WILL LEAD TO CONSIDERABLE
BLOWING AND DRIFTING SNOW AND DANGEROUSLY COLD WIND CHILLS LATER
THURSDAY NIGHT AND FRIDAY MORNING. HIGH PRESSURE WILL CONTROL OUR
WEATHER FOR THE WEEKEND WITH A MODERATING TREND. ANOTHER WINTER
STORM COULD AFFECT THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
940 PM UPDATE...
ALL GRIDS APPEAR TO BE ON TRACK AS OF THIS HR. LIGHT SNOW AND
FLURRIES WILL CONTINUE OFF AND ON DRG THE OVERNIGHT, MAINLY ACRS
CNTRL NY. 00Z NAM CONTS TO INDICATE A STRIPE OF 0.60 INCHES NOW
THROUGH 12Z FRIDAY BISECTING CWA WITH LESSER AMNTS NORTH AND
SOUTH, WHICH IS SIMILAR TO PRIOR RUN. HEAVIEST SNOW APPEARS TO BE
THUR AFTN AND OVRNGT. THEREFORE NO CHGS EXPECTED TO SNOW TOTALS
GIVEN AN 18:1 SNOW RATIO.

HV TWEAK SNOW AMNTS UP BY 0.50 INCHES THRU 06Z TONIGHT GIVEN
HEAVIER SNOW THAT MVD THRU THIS EVNG. STILL EXPECTING 6-12 INCHES
ACRS CNTRL NY AND BTWN 5-9 INCHES ACRS NEPA/SULLIVAN CNTY NY WHEN
ALL IS SAID AND DONE BY FRI MRNG.

PREV DISCOS BLO...

740 PM UPDATE...
NO CHGS NEEDED AT THIS TIME WITH ONLY MINOR TWEAKS TO HRLY T/TD
GRIDS. SFC LOW CONTS TO GET ITS ACT TOGETHER ACRS THE RED RIVER OF
THE SOUTH. THIS LOW IS PROGGED TO MV INTO THE TN VLY BY 12Z AND
DEEPEN OFF THE VA CAPES BY 06Z FRIDAY.

LIGHT SNOW IS OCCURRING ACRS THE SRN TIER OF NY ATTM IN REGION OF
ISENTROPIC LIFT AND H8 WINDS IMPINGING ON UL BNDRY. THIS HAS
SHIFTED NORTH OF THE NRN TIER OF PA ON SCHEDULE, THUS WL KEEP ALL
WARNINGS AS IS WITH SRN SEGMENT STARTING 15Z THUR MRNG. HIRES
MODELS ARE INDICATING THIS AREA OF SNOW WL CONT TO LIFT NORTH
OVRNGT AND POSSIBLY AS FAR NORTH AS MOHAWK VLY BY 08Z, THEN
DROPPING BACK SOUTH DRG THE MRNG AND INTO THE AFTN HRS. MAY NEED
TO ADJUST SNOW TOTALS UP ACRS THE SRN TIER FM 00Z-06Z AS THIS
BAND OF SNOW INTENSIFIES WITH RADAR ESTIMATING 0.50 IN/HR AS IT
MVS THRU.

230 PM UPDATE...
ISSUE WINTER STORM WARNINGS FOR CENTRAL NEW YORK FROM 4 PM TODAY
TO 10 AM FRIDAY AND FOR NORTHEAST PA/SULLIVAN CO NY FOR 10 AM
THURSDAY TO 10 AM FRIDAY. ALL SYNOPTIC AND MESOSCALE MODELS SHOW A
BAND OF DECENT WAA/ISENTROPIC LIFT SETTING UP ACRS CENTRAL NY TONIGHT
WITH ASSOCIATED SNOWFALL. THE PRECIP LOOKS LIKE IT WILL SPREAD N
OF NE PA BY EARLY TONIGHT AS PER ALL MODEL GUIDC. RADAR TRENDS
CONFIRM THIS. HENCE THE WARNING WILL BE FOR C NY TONIGHT THRU THU
NGT AND BEGIN THU AM IN NE PA/SULLIVAN COUNTY. WE DID THIS BECAUSE
WE BELIEVE THE STEADIER ACCUMULATING SNOWS BEGINS DOWN THERE THU
MORNING AS THE MAIN UPPER LEVEL PV AXIS AND PV ADVTN BEGINS TO
LIFT THE ISENTROPES AND PUSH THEM TO THE SE INTO NE PA/SERN NY.
THIS OCCURS IN ADDTN TO THE CONTINUING ISEN ASCENT. IF YOU LOOK
AT THE 700 MB WINDS AND TEMPERATURES... WAA OCCURS DURG THE DAY...YET
700 MB TEMPS FALL DURG THE DAY AS THE TEMP GRAD AT 700 MB DROPS TO
THE SE BY AFTERNOON. THIS IS A SIGN OF STRG LIFTG WHICH REACHES NE
PA/SERN NY BY THU PM. IN ADDTN 700 MB TEMPS ARE RUNNING BTWN -12C TO
-18C THE ZONE OF MAXIMUM ICE CRYSTAL FORMATION FOR THIS WHOLE EVENT.
THUS WE BELIEVE THERE WILL BE VERY EFFICIENT SNOW GROWTH AND
HIGHER SNOW TO QPF RATIOS. WE ARE THINKING POTENTIALLY 15 OR 20 TO 1
RATIOS. QPFS FOR THE EURO AND GFS ARE AVERAGING ARND
.5 INCHES...THE NAM AND CMC ARE CLSR TO .7 INCHES WITH THE SREF
ARND .6 INCHES. SO A BLEND OF THESE LEADS TO .6 INCHES IN A BAND
ACRS C NY WITH .45 INCHES NE PA. SO WE ARE LOOKING AT ABT 5 TO 9
INCHES IN NE PA AND 6 TO 12 INCHES IN C NY. THIS IS IN GOOD
AGREEMENT WITH WPC WWD AND OTHER WFO/S THINKING.

IN ADDTN...BITTER COLD AIR POURS INTO THE REGION THU NGT AFTER
THE LOW REACHES THE COAST. SUB ZERO TEMPS CUD REACH DOWN TO FAR
NRN PA AND ACRS ALL OF C NY BY 12Z FRI W/ SINGLE DIGITS IN NE PA.
THIS COMBINED WITH THE WIND WILL DROP WIND CHILLS TO ARND 25 BELOW
OR LOWER IN NC NY... AND 15 TO 25 BELOW ZERO IN SC NY AND NE PA.
THE WIND WILL ALSO LEAD TO CONSIDERABLE BLOWING AND DRIFTING SNOW.
PLUS THIS IS A HOLIDAY TRAVEL TIME TO ADD INTO THE MIX AND HENCE
WINTER STORM WARNINGS ARE WARRANTED FOR OUR ENTIRE AREA FOR A LONG
DURATION SNOWFALL AND ARCTIC AIR INTRUSION WITH LOW WIND CHILLS.
DECIDED TO FOLD IN THE WIND CHILL WARNING/ADVY CRITERIA RIGHT INTO
THE WINTER STORM WARNING PRODUCT WHICH EXPIRES AT 15Z FRI. WHEN
THE SNOW ENDS...LATER SHIFTS CAN ISSUE APPROPRIATE WIND CHILL
WARNINGS OR ADVISORIES IF CONDITIONS CONTINUE TO WARRANT WHICH
THEY LIKELY WILL.

THE HEAVIEST SNOW WILL LIKELY OCCUR THURSDAY AFTERNOON/ERLY EVE IN
C NY AND THU NGT IN NE PA WHEN THE UPPER LEVEL WAVE PUSHES ACRS
THE REGION IN CONCERT WITH THE LL ISEN LIFT/WAA AS MENTIONED ABV.
IT IS ARND THIS TIME THE WINDS WILL BEGIN TO PICK UP AND SFC CAA
OCCURS. HENCE THU AFTERNOON AND ESPECIALLY THU NGT CUD BE QUITE
DANGEROUS ACRS OUR REGION WITH LOW WIND CHILLS...SNOW...BLOWING
SNOW AND POOR VISIBILITY.

HELD CONFERENCE CALL WITH SURROUNDING WFO/S AND WE HAD AN
EXCELLENT COLLABORATIVE DISCUSSION ABT APPROPRIATE WATCHES
WARNINGS AND ADVISORIES AND ABT ALL THE WINTER HAZARDS THE AFFECT
OUR AREAS. MANY THANKS TO BUF/CTP/ALY/OKX/PHI AND BOX FOR THIS
EXCELLENT DISCUSSION AND COLLABORATION!!

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
WIDESPREAD SNOW WILL END EARLY FRIDAY AS ARCTIC HIGH PRESSURE
BUILDS OVER THE AREA. TEMPERATURES WILL GENERALLY REMAIN IN THE
SINGLE DIGITS BUT WINDS WILL BECOME LIGHT. FRIDAY NIGHT WILL BE
CLEAR... CALM AND VERY COLD WITH MANY LOCATIONS WELL BELOW ZERO.

SATURDAY WILL BE DOMINATED BY HIGH PRESSURE AND A REBOUND IN
TEMPERATURES AS MINS WILL BE WELL BELOW ZERO. EXPECTING HIGHS SAT
INTO THE 20S MOST AREAS...POSSIBLY TOUCHING 30 IN OUR FAR WRN
ZONES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
11 AM WED UPDATE...

FOLLOWED WPC GUIDANCE. THE ACTIVE PATTERN CONTINUES. AFTER THE
ARCTIC LEAVES SATURDAY NIGHT... SNOW MOVES BACK IN SUNDAY AHEAD OF
SFC LOW MOVING NE TOWARD THE AREA. TRACK OF THIS LOW WILL HAVE A
BIG AFFECT ON PRECIP TYPES AND SNOW AMOUNTS AND TEMPERATURES. THE
GFS TRACK HAS BEEN ACROSS THE SE COUNTIES WHILE THE EURO IS WELL
WEST ACROSS LAKE ERIE. WPC CUTS THE CWA THEN STALLS IT OVER SE
ONTARIO. BEST SNOW TO THE WEST OF THE TRACK AND MIX EAST. AS THE
LOW PASSES IT WILL SLOW AND BOMB IN NEW ENGLAND LATE MONDAY.
ANOTHER LONG TERM EVENT WITH PRECIP STARTING SUNDAY AND LASTING
INTO MONDAY. WITH GFS TRACK TEMPS BELOW FREEZING WHILE EURO WILL
BE IN WARM SECTOR AND HIGHS AROUND 40. WPC COMPROMISE WITH HIGHS
30S.

BEHIND THIS ANOTHER ARCTIC AIRMASS COMES IN FROM THE NW SETTING
OFF LAKE EFFECT MON NGT TO WED BEFORE ANOTHER HIGH WED NGT TO THU.
TUESDAY COULD BE BITTERLY COLD WITH HIGHS LIKE FRIDAY IN THE
SINGLE DIGITS. TUES MORN AND WED MORN LOWS BELOW ZERO.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
INITIAL AREA OF SNOW CONTINUES TO BRING IFR CONDITIONS TO THE
NORTHERN TERMINALS....BUT MAINLY MVFR TO VFR CONDITIONS ACROSS
THE SOUTH. STILL EXPECT THE SNOW TO INCREASE IN COVERAGE BY 10Z
AND WILL USE TEMPO GROUPS BETWEEN NOW AND THEN TO INDICATE
LOWERING RESTRICTIONS. AFTER THAT IFR CONDITIONS IN LIGHT TO
MODERATE SNOW THROUGH TONIGHT.

VSBYS BETWEEN 1SM AND 2SM EXPECTED FROM THIS MORNING THROUGH EARLY AFTERNOON,
WITH ADDITIONAL DECREASES TO 1/2SM TO 3/4SM POSSIBLE AFTER 21Z
TODAY AS SNOW INTENSITY INCREASES.

WINDS WILL BE NORTHEASTERLY AT 5 TO 10 KNOTS.

OUTLOOK...

THU AFTN/THU NGT...IFR VSBY AND MVFR/IFR CIG SNOW LIKELY AREAWIDE.

FRI-SAT NGT...MAINLY VFR.

SUN...BECOMING MVFR IN SNOW.

SUN NGT AND MON...MVFR/IFR IN MIXED PRECIP.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM EST
     FRIDAY FOR PAZ038>040-043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM EST
     FRIDAY FOR NYZ062.

&&

SYNOPSIS...DJN
NEAR TERM...DJN/PVN
SHORT TERM...DJN
LONG TERM...TAC
AVIATION...DJP/HEDEN
Hazardous weather outlook, Jan 1, 2:04 PM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EST WED JAN 1 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-021915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
204 PM EST WED JAN 1 2014

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

DANGEROUSLY COLD WIND CHILLS AND BITTERLY COLD AIR WILL LINGER
INTO FRIDAY NIGHT AND EARLY SATURDAY. LOW TEMPERATURES SATURDAY
MORNING WILL RANGE FROM 5 BELOW TO 15 BELOW IN MOST AREAS WITH
LIGHT WINDS.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION EARLY NEXT WEEK. THIS
STORM COULD BRING A MIXED BAG OF SNOW...FREEZING RAIN AND RAIN TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-021915-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
204 PM EST WED JAN 1 2014

...WINTER STORM WARNING IN EFFECT FROM 10 AM THURSDAY TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SPOTTY LIGHT SNOW AND FLURRIES IS EXPECTED WITH LIGHT
ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

DANGEROUSLY COLD WIND CHILLS AND BITTERLY COLD AIR WILL LINGER
INTO FRIDAY NIGHT AND EARLY SATURDAY. LOW TEMPERATURES SATURDAY
MORNING WILL RANGE FROM 5 BELOW TO 15 BELOW IN MOST AREAS WITH
LIGHT WINDS.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION EARLY NEXT WEEK. THIS
STORM COULD BRING A MIXED BAG OF SNOW...FREEZING RAIN AND RAIN TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Bradford

When
January 2, 2:00 AM EST to January 3, 6:00 AM EST
Where
Bradford forecast zone
Reported by
Public
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7-12 inches across the county. Windy conditions resulted in significant blowing snow and cold temperatures.

Winter Storm, Susquehanna

When
January 2, 2:00 AM EST to January 3, 6:00 AM EST
Where
Susquehanna forecast zone
Reported by
Public
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6-8 inches across the county. Windy conditions resulted in significant blowing snow and cold temperatures.

Winter Storm, Lackawanna

When
January 2, 2:00 PM EST to January 3, 6:00 AM EST
Where
Lackawanna forecast zone
Reported by
Public
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6-8 inches across the county. Windy conditions resulted in significant blowing snow and cold temperatures.

Winter Storm, Luzerne

When
January 2, 2:00 PM EST to January 3, 6:00 AM EST
Where
Luzerne forecast zone
Reported by
Public
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7-9 inches across the county. Windy conditions resulted in significant blowing snow and cold temperatures.

Winter Storm, Northern Wayne

When
January 2, 2:00 PM EST to January 3, 6:00 AM EST
Where
Northern Wayne forecast zone
Reported by
Public
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6-8 across the county. Windy conditions resulted in significant blowing snow and cold temperatures.

Winter Storm, Pike

When
January 2, 2:00 PM EST to January 3, 6:00 AM EST
Where
Pike forecast zone
Reported by
CoCoRaHS
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6-8 inches across the county. The highest amount of 7.5 inches fell four miles northeast of Hawley. Windy conditions resulted in significant blowing snow and cold temperatures.

Winter Storm, Southern Wayne

When
January 2, 2:00 PM EST to January 3, 6:00 AM EST
Where
Southern Wayne forecast zone
Reported by
Public
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6-8 inches across the county. Windy conditions resulted in significant blowing snow and cold temperatures.

Winter Storm, Wyoming

When
January 2, 2:00 PM EST to January 3, 6:00 AM EST
Where
Wyoming forecast zone
Reported by
Public
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5-7 inches across the county. Windy conditions resulted in significant blowing snow and cold temperatures.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482973, 482979, 482974, 482975, 482976, 482977, 482978, 482980.